Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 81, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2012, 8:49 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2012, 8:49 PM CDT (01:49 UTC)
- Expired
- Jul 19, 2012, 9:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 9:15 PM CDT | HAIL 1 | 7 E Hansboro, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 3455 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
993
WUUS53 KFGF 200149
SVRFGF
NDC019-095-200245-
/O.NEW.KFGF.SV.W.0081.120720T0149Z-120720T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
849 PM CDT THU JUL 19 2012
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 945 PM CDT
* AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
EAST OF ROLLA...OR 54 MILES WEST OF LANGDON...MOVING TO THE EAST AT
35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HANSBORO AND AMOURDALE AROUND 900 PM CDT.
ROCKLAKE AROUND 910 PM CDT.
SARLES AROUND 930 PM CDT.
CLYDE AND CALVIN AROUND 935 PM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE MUNICH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4890 9953 4899 9953 4901 9876 4866 9879
4865 9950 4871 9950 4872 9953 4889 9954
TIME...MOT...LOC 0149Z 268DEG 29KT 4888 9948
WIND...HAIL 60MPH 1.00IN
$$
HOPPES3 follow-up statements
063
WWUS53 KFGF 200214
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
914 PM CDT THU JUL 19 2012
NDC019-095-200245-
/O.CON.KFGF.SV.W.0081.000000T0000Z-120720T0245Z/
CAVALIER ND-TOWNER ND-
914 PM CDT THU JUL 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
TOWNER AND NORTHWESTERN CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA
UNTIL 945 PM CDT...
AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES
SOUTHWEST OF SARLES...OR 36 MILES WEST OF LANGDON...MOVING TO THE
EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SARLES AROUND 920 PM CDT.
CLYDE AND CALVIN AROUND 925 PM CDT.
MUNICH AROUND 930 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.
&&
LAT...LON 4890 9953 4899 9953 4901 9876 4866 9879
4865 9950 4871 9950 4872 9953 4889 9954
TIME...MOT...LOC 0214Z 263DEG 36KT 4891 9909
WIND...HAIL 60MPH 1.00IN
$$
HOPPES806
WWUS53 KFGF 200232
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
932 PM CDT THU JUL 19 2012
NDC019-095-200245-
/O.CON.KFGF.SV.W.0081.000000T0000Z-120720T0245Z/
CAVALIER ND-TOWNER ND-
932 PM CDT THU JUL 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
TOWNER AND NORTHWESTERN CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA
UNTIL 945 PM CDT...
AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
SOUTHEAST OF SARLES...OR 27 MILES NORTHWEST OF LANGDON...MOVING TO
THE EAST AT 40 MPH. AT 915 PM CDT...QUARTER SIZE WAS REPORTED AT 7
MILES EAST OF HANSBORO.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
TOWNER AND NORTHWESTERN CAVALIER COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.
&&
LAT...LON 4890 9953 4899 9953 4901 9876 4866 9879
4865 9950 4871 9950 4872 9953 4889 9954
TIME...MOT...LOC 0231Z 263DEG 36KT 4893 9883
WIND...HAIL 60MPH 1.00IN
$$
HOPPES638
WWUS53 KFGF 200246
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
946 PM CDT THU JUL 19 2012
NDC019-095-200256-
/O.EXP.KFGF.SV.W.0081.000000T0000Z-120720T0245Z/
CAVALIER ND-TOWNER ND-
946 PM CDT THU JUL 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TOWNER AND
NORTHWESTERN CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4890 9953 4899 9953 4901 9876 4866 9879
4865 9950 4871 9950 4872 9953 4889 9954
TIME...MOT...LOC 0232Z 263DEG 36KT 4893 9881
$$
HOPPESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:40 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 19, 8:40 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 840 PM CDT THU JUL 19 2012 .DISCUSSION...MAIN ISSUE WILL CONTINUE TO BE SEVERE CHANCES AND THUNDERSTORM COVERAGE OVERNIGHT. ACTIVITY FROM THE LAST FEW HOURS ACROSS THE NORTHERN VALLEY HAS DISSIPATED (UPPER WAVE LIKELY OUT RAN THE STORM)...AND ATTENTION NOW TURNS TO THE WEST. INSTABILITY ACROSS THE FA REMAIN MODERATE TO STRONG AS ANOTHER WAVE IS APPROACHING. LOW-LEVEL TROUGH WILL ALSO PROPAGATE INTO THE FA OVERNIGHT. 30 KNOT LLJ WILL FOCUS INTO THE SOUTHEAST FA...WHILE UPPER JET MOVES INTO THE NORTHERN FA. THERE WILL BE TWO AREAS TO WATCH FOR STRONGER STORMS. THE FIRST AREA WILL BE ACROSS THE NORTHERN FA AS MODELS INDICATE 850MB MOISTURE POOLING AHEAD OF THE TROUGH AND LOCALIZED HIGHER INSTABILITY. THE SECOND AREA WILL BE ACROSS THE SOUTHEAST FA AS 850MB JET RAMPS UP. THE SEVERE THUNDERSTORM WATCH WILL REMAIN IN AFFECT UNTIL 1100 PM AS STORMS ARE INTENSIFYING NEAR THE INTERNATIONAL BORDER. GRIDS ARE IN GOOD SHAPE AND LITTLE CHANGE IS NEEDED. && .AVIATION...THUNDERSTORM COVERAGE IS THE MAIN ISSUE DURING THE OVERNIGHT HOURS. CONFIDENCE IS LOW REGARDING HOW ACTIVITY ENTERING EASTERN NORTH DAKOTA WILL EVOLVE. LIKELY WILL SEE SOME SORT OF INCREASE IN COVERAGE...JUST NOT SURE IF THEY WILL AFFECT TAF SITES. WILL AMEND IF PROBABILITIES INCREASE. && .PREV DISCUSSION... /ISSUED 237 PM CDT THU JUL 19 2012/ SHORT TERM... ISSUE FIRST UP IS SEVERE POTENTIAL LATE THIS AFTN/EVE. SEE LATEST SWOMCD. ELEVATED TSTMS WHICH MOVED FROM THE TURTLE MOUNTAINS IN TOWARD DEVILS LAKE PUSHED AN OUTFLOW BOUNDARY SOUTH PAST HARVEY AND WAS NEAR NEW ROCKFORD-CARRINGTON-DENHOFF AT 19Z. WEAK WIND SHIFT ALSO NOTED A BIT EAST TOARD MICHIGAN ND ON RADAR...BUT THAT HAS SINCE FELL APART AND DVL AWOS WINDS HAVE TURNED BACK SOUTHERLY. NEW STORMS FIRING ON OUTFLOW IN THE WEST OF CARRINGTON BUT SO FAR HAVENT DONT TOO MUCH. SPC NOTES AREA FROM CARRINGTON SOUTH-SOUTHEAST TO JAMESTOWN TO ABERDEEN IN AREA OF MID 90S TEMPS AND DEW PTS IN THE LOW TO MID 70S FOR CAPES IN THE 4-6000 FT RANGE. SWOMCD FROM SPC HIGHLIGHTS THIS AREA FOR PSBL MCS FORMATION IN THE NEXT FEW HOURS AS SPC MESO ANALYSIS SHOWS CIN IS PRETTY MUCH GONE THERE. FARTHER NORTH A BIT CLOSER TO SOME UPPER DYNAMICS IN CANADA AREA STORMS RE-FORMING OFF THE TURTLE MOUNTAINS AND MOVING EAST THROUGH ROLETTE TO WEST OF LANDGON. WILL NEED TO WATCH THESE STORMS AS WELL AS SPC MESO ANALYSIS SHOWS THIS AREA ON SOUTHERN EDGE OF A SECOND 6000 J/KG CAPE ARAE IN SOUTH CENTRAL MANITOBA NEAR PILOT MOUND. WILL SEE WHAT HAPPENS BEFORE ZONE/GRIDD ISSUANCE ON WHERE TO INCLUDE SEVERE WORDING AND ON POPS...RIGHT NOW HAVE 30-40S IN ERN ND. MEAN FLOW VECTORS WOULD HAVE ANY ORGANIZED MCS MOVING SOUTHEAST. POTENTIAL FOR CONVECTION TO CONTINUE IN SOME FASHION THROUGH THE NIGHT BEFORE EXITING FRIDAY MORNING AS HIGH PRESSURE NOSES DOWN FROM THE NORTHWEST. THIS HIGH SHOULD BRING DRIER AND LESS HUMID AIR FRI AFTN INTO SATURDAY....BUT FAR SOUTHERN FCST AREA MAY HANG ON TO LOW THREAT FOR THUNDER THRU FRI NIGHT. NEXT SHORT WAVE DUE LATE SAT NIGHT INTO SUNDAY MORNING SO DID HAVE SOME LOW POPS FOR THIS PERIOD. LONG TERM... /SUN NIGHT THROUGH THU/ AN UPPER WAVE COUPLED WITH INVERTED TROUGH WILL MOVE ACROSS THE NORTHERN TIER MID NEXT WEEK...BRINGING AN INCREASED CHANCE FOR RAIN SHOWERS AND THUNDERSTORMS TO THE AREA. CURRENT MODEL RUNS SUGGEST BEST UPPER SUPPORT WILL BE MAINLY ACROSS SOUTHERN CANADA...WITH THE GFS SHOWING THE UPPER LOW FURTHER SOUTH THAN THE ECMWF. AS USUAL...WILL HAVE TIMING DIFFERENCES BUT AT LEAST FOR THE NORTH SOME WELL NEEDED SHOWERS COULD PROVIDE SOME RELIEF TO THE DRY CONDITIONS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
Hazardous weather outlook, Jul 19, 6:41 AM CDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT THU JUL 19 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 641 AM CDT THU JUL 19 2012 ...SLIGHT RISK OF SEVERE STORMS THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING AHEAD OF AN APPROACHING AREA OF LOW PRESSURE. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE FAVORED LOCATION AT THIS TIME LOOKS TO BE ALONG AND NORTH OF HIGHWAY 2 AFTER 7PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 19, 6:10 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
610 PM CDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 NNW ARVILLA 47.97N 97.53W
07/19/2012 E1.75 INCH GRAND FORKS ND PUBLIC
&&
MEWENSLocal storm report, Jul 19, 6:17 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
617 PM CDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 1 N ARVILLA 47.93N 97.49W
07/19/2012 E60 MPH GRAND FORKS ND 911 CALL CENTER
WINDS ESTIMATED NEAR TURTLE RIVER STATE PARK.
&&
GGUSTLocal storm report, Jul 19, 6:30 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
630 PM CDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 E ARVILLA 47.92N 97.45W
07/19/2012 E1.00 INCH GRAND FORKS ND TRAINED SPOTTER
&&
MEWENSLocal storm report, Jul 19, 6:51 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
651 PM CDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL REYNOLDS 47.67N 97.11W
07/19/2012 E0.75 INCH TRAILL ND AMATEUR RADIO
&&
MEWENSLocal storm report, Jul 19, 7:38 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
738 PM CDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 NE HATTON 47.66N 97.43W
07/19/2012 TRAILL ND UTILITY COMPANY
TREE DAMAGE. BRANCHES DOWN TAKING POWER LINES DOWN WITH
THEM.
0635 PM HAIL 7 SW REYNOLDS 47.60N 97.21W
07/19/2012 E1.00 INCH TRAILL ND PUBLIC
MOSTLY 1/4 TO 3/8 INCH DIAMETER HAIL
&&
MEWENSLocal storm report, Jul 19, 8:17 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
817 PM CDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG STARKWEATHER 48.45N 98.88W
07/19/2012 RAMSEY ND TRAINED SPOTTER
SEVERAL LARGE TREES...UP TO 2FT DIASMETER...WERE BROKEN
DOWN. WIDESPREAD TREE AND ROOF DAMAGE.
&&
JHOPPESThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:16 PM CDT | Special Weather Statement | FGF | Pembina | 59 min |
| Jul 20, 3:48 AM CDT | Special Weather Statement | FGF | Barnes | 57 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.